[Relationship between plasma concentrations of valproic acid and hepatotoxicity in patients receiving high doses]

Rev Neurol (Paris). Aug-Sep 2011;167(8-9):600-6. doi: 10.1016/j.neurol.2011.02.035. Epub 2011 Apr 13.
[Article in French]

Abstract

Introduction: Valproic acid (VPA) is an anticonvulsivant drug widely prescribed in the treatment of many forms of generalized epilepsy. In literature, the incidence of liver damage induced by AVP is 0.01%. It is potentialized by the combination therapy (phenobarbital, carbamazepine). Severe hepatotoxicity is rare and appears to be independent of dose and to cause a high mortality.

Methods: The aim of our study was to evaluate the relationship between plasma concentrations of AVP and the occurrence of side effects especially hepatotoxicity in patients receiving high doses of AVP.

Results: In this period, 425 plasmatic AVP monitoring were carried out in our laboratory. From 128 patients treated by high doses of AVP, only 73 were included in this study. Our work showed that adverse effects in epileptics under high doses of AVP was related to the association of the AVP with other antiepileptic in particular carbamazépine, phenobarbital and benzodiazepines rather than supra-therapeutic plasmatic concentrations of AVP. The association of AVP to major antiepileptics (carbamazépine and or phenobarbital) does not seem to generate an increase in the plasmatic concentration of AVP, which was not associated with a greater risque of adverse effects.

Conclusion: Consequently, clinical signs of liver toxicity may be present in AVP concentrations generally considered in the therapeutic range especially when used in high doses and or combined with antiepileptic drugs like phenobarbital or carbamazepine.

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Anticonvulsants / administration & dosage
  • Anticonvulsants / adverse effects*
  • Anticonvulsants / blood
  • Bilirubin / blood
  • Carbamazepine / adverse effects
  • Chemical and Drug Induced Liver Injury / epidemiology
  • Chemical and Drug Induced Liver Injury / etiology*
  • Dose-Response Relationship, Drug
  • Drug Interactions
  • Drug Monitoring
  • Epilepsy / complications
  • Epilepsy / drug therapy
  • Female
  • Humans
  • Infant
  • Liver Function Tests
  • Male
  • Middle Aged
  • Phenobarbital / adverse effects
  • Risk Assessment
  • Valproic Acid / administration & dosage
  • Valproic Acid / adverse effects*
  • Valproic Acid / blood
  • Young Adult

Substances

  • Anticonvulsants
  • Carbamazepine
  • Valproic Acid
  • Bilirubin
  • Phenobarbital